Alert archive / Florida / High Surf Advisories in 2019

High Surf Advisory 4, NWS Mobile, AL

April 17, 2019Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this high surf advisory at Apr 17, 2019, 11:28 AM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at Apr 18, 2019, 6:00 PM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 11:28 AM CDT (16:28 UTC)
In effect from
Apr 18, 2019, 6:00 PM CDT
Expired
Apr 19, 2019, 6:00 PM CDT
In force
24 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WHUS44 KMOB 171628
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1128 AM CDT Wed Apr 17 2019

ALZ265-266-FLZ202-204-206-180100-
/O.NEW.KMOB.SU.Y.0004.190419T0000Z-190420T0000Z/
/O.NEW.KMOB.RP.S.0017.190418T1200Z-190420T1000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1128 AM CDT Wed Apr 17 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
LATE FRIDAY NIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 7 PM CDT
FRIDAY...

The National Weather Service in Mobile has issued a High Surf
Advisory, which is in effect from 7 PM Thursday to 7 PM CDT
Friday. A High Rip Current Risk has also been issued. This High
Rip Current Risk is in effect from Thursday morning through late
Friday night. 

* WAVES AND SURF...Surf height will increase to 5 to 8 feet along
  the Alabama and western Florida panhandle coast Thursday evening
  through Friday afternoon. A High Risk of rip currents is also
  expected Thursday through Friday night. 

* IMPACTS...High surf and frequent life-threatening rip currents
  are expected. The surf will become dangerous for all levels of 
  swimmers Thursday through Friday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and dangerous
swimming conditions.

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
6 follow-up statements
486 
WHUS44 KMOB 180256 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
956 PM CDT Wed Apr 17 2019

ALZ265-266-FLZ202-204-206-181200-
/O.CON.KMOB.SU.Y.0004.190419T0000Z-190420T0000Z/
/O.CON.KMOB.RP.S.0017.190418T1200Z-190420T1000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
956 PM CDT Wed Apr 17 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 7 AM CDT THURSDAY
THROUGH LATE FRIDAY NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 PM THURSDAY TO
7 PM CDT FRIDAY...

* WAVES AND SURF...Surf height will increase to 5 to 8 feet 
  along the Alabama and western Florida panhandle coast Thursday 
  evening through Friday afternoon. A High Risk of rip currents 
  is also expected Thursday through Friday night. 

* IMPACTS...High surf and frequent life-threatening rip currents 
  are expected. The surf will become dangerous for all levels of 
  swimmers Thursday through Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
269 
WHUS44 KMOB 181300
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
800 AM CDT Thu Apr 18 2019

ALZ265-266-FLZ202-204-206-182100-
/O.EXT.KMOB.SU.Y.0004.190418T2300Z-190419T2300Z/
/O.EXT.KMOB.RP.S.0017.000000T0000Z-190420T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
800 AM CDT Thu Apr 18 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE FRIDAY
NIGHT...
...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CDT FRIDAY...

* WAVES AND SURF...Surf height will increase to 5 to 8 feet 
  along the Alabama and western Florida panhandle coast Thursday 
  evening through Friday afternoon. A High Risk of rip currents 
  is also expected Thursday through Friday night. 

* IMPACTS...High surf and frequent life-threatening rip currents 
  are expected. The surf will become dangerous for all levels of 
  swimmers Thursday through Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life- 
threatening to anyone entering the surf. Swim near a lifeguard. If
caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. If unable to escape, 
face the shore and call or wave for help. If tired, float or tread
water until out of the rip current.

&&

$$
758 
WHUS44 KMOB 181810
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
110 PM CDT Thu Apr 18 2019

ALZ265-266-FLZ202-204-206-190500-
/O.CON.KMOB.SU.Y.0004.190418T2300Z-190419T2300Z/
/O.CON.KMOB.RP.S.0017.000000T0000Z-190420T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
110 PM CDT Thu Apr 18 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM CDT FRIDAY...

* WAVES AND SURF...Surf height will increase to 5 to 8 feet 
  along the Alabama and western Florida panhandle coast Thursday 
  evening through Friday afternoon. A High Risk of rip currents 
  is also expected Thursday through Friday night. 

* IMPACTS...High surf and frequent life-threatening rip currents 
  are expected. The surf will become dangerous for all levels of 
  swimmers Thursday through Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$
086 
WHUS44 KMOB 190209 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
909 PM CDT Thu Apr 18 2019

ALZ265-266-FLZ202-204-206-191200-
/O.CON.KMOB.SU.Y.0004.000000T0000Z-190419T2300Z/
/O.CON.KMOB.RP.S.0017.000000T0000Z-190420T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
909 PM CDT Thu Apr 18 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT FRIDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

* WAVES AND SURF...Surf height will increase to 5 to 8 feet 
  along the Alabama and western Florida panhandle coast Thursday 
  evening through Friday afternoon. A High Risk of rip currents 
  is also expected Thursday through Friday night. 

* IMPACTS...High surf and frequent life-threatening rip currents 
  are expected. The surf will become dangerous for all levels of 
  swimmers Thursday through Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$
868 
WHUS44 KMOB 191047
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
547 AM CDT Fri Apr 19 2019

ALZ265-266-FLZ202-204-206-191800-
/O.CON.KMOB.SU.Y.0004.000000T0000Z-190419T2300Z/
/O.CON.KMOB.RP.S.0017.000000T0000Z-190420T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
547 AM CDT Fri Apr 19 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WAVES AND SURF...Surf heights of 5 to 8 feet along the Alabama
  and western Florida panhandle coast will gradually decrease
  throughout the day. A High Risk of rip currents remains through
  tonight.

* IMPACTS...High surf and frequent life-threatening rip currents
  are expected. The surf will become dangerous for all levels of
  swimmers through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and dangerous
swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or tread
water until out of the rip current.

&&

$$
599 
WHUS44 KMOB 191744
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1244 PM CDT Fri Apr 19 2019

ALZ265-266-FLZ202-204-206-200200-
/O.CON.KMOB.SU.Y.0004.000000T0000Z-190419T2300Z/
/O.CON.KMOB.RP.S.0017.000000T0000Z-190420T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1244 PM CDT Fri Apr 19 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WAVES AND SURF...Surf heights of 5 to 8 feet along the Alabama 
  and western Florida panhandle coast will gradually decrease 
  throughout the day. A High Risk of rip currents remains 
  through tonight. 

* IMPACTS...High surf and frequent life-threatening rip currents 
  are expected. The surf will become dangerous for all levels of 
  swimmers through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents. Rip currents are life-
threatening to anyone entering the surf. Swim near a lifeguard.
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. If unable to escape,
face the shore and call or wave for help. If tired, float or
tread water until out of the rip current.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Apr 17, 6:40 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 17, 6:40 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
640 AM CDT Wed Apr 17 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Southeast winds today will likely become gusty at times
along with the development of a few to scattered MVFR cu bases. /10

&&

.PREV DISCUSSION... /issued 454 AM CDT Wed Apr 17 2019/

NEAR TERM /Now Through Wednesday night/...A ridge axis extending
from the western Great Lakes down to the southeastern states
slowly shifts east throughout the day today. 1000-500mb RH values
are bone dry with values less than 20%. This when coupled with the
subsidense from the mid level ridge results in near zero rain
chances during the day and evening. Temperatures will follow
diurnal trends unimpeded reaching the low to mid 80s inland with
temperatures in the mid to upper 70s near the coast. The surface
high corresponding to the aforementioned ridge remains just off
the eastern coast promoting continual southerly winds through the
near term. These wind increase in the evening and overnight hours
as an eastward moving deep trough over central Texas enhances the
local pressure gradient over the central gulf coast. Upper level
cloud cover is expected to increase as well keeping overnight
temperatures mild in the low 60s. DJ/17

SHORT TERM /Thursday Through Friday night/...A highly amplified
upper level trough over the central U.S. will be over the
Mississippi River by early Friday morning, with a 100-120 knot
300mb jet setting up just east of the river. The low level jet
accompanying this system is also quite impressive with 850mb winds
between 50 and 60 knots Thursday night. 0-6km Bulk Shear values
could be as high as 60 knots in our Enhanced Risk area. A 1000mb
surface low pressure area over northeast Texas Thursday morning is
expected to deepen slightly as it lifts northeast, reaching the
Ohio River Valley region by midnight. A tightening surface pressue
gradient will occur Thursday between the surface low to our west
and a surface ridge to our east. This will result in an increasing
moist southerly low level wind flow across the forecast area ahead
of the storm system. This will also put the forecast area well
within the warm sector, and precipitable water values are expected
to increase to near 2 inches.

Most Unstable Cape values are somewhat limited between 500 to 800
J/KG, while the SFC- 1KM SRH values are now between 200 to 400
M2/S2. The near storm environment is favorable to support the
development of strong to severe thunderstorms with damaging winds
and tornadoes. Marginal severe hail may occur in a few storms late
Thursday afternoon and evening wet bulb zeros heights are expected
to lower to around 90000 feet due to dry mid-level intrusion.
Widespread rainfall amounts between one to two inches are likely,
with higher amounts possible, so a limited flooding threat due to
localized heavy downpours continues. In addition, a more elevated
rip current risk and high surf conditions will occur. Scattered
light showers will remain on Friday in the wake of a cold front,
followed by rain-free conditions Friday night with below normal
temperatures. /22

LONG TERM /Saturday Through Tuesday/...It will remain rain-free
throughout the long term as high pressure dominates the region.
Below normal temperatures behind the cold front will occur over
the weekend, followed by near to slightly above normal
temperatures early next week. /22

MARINE...Surface high over the Atlantic will maintain onshore
flow today. By this evening however, south winds begin to
strengthen over the offshore waters as the central Gulf Coast
begins to feel the influences from the next oncoming system. Small
craft may need to exercise caution starting tonight. The
approaching surface low to the north continues to increase winds
during the day Thursday and by the evening a Small Craft Advisory
may be issued as winds will be sustained above 20kts with waves
heights nearing 8 feet offshore. A line of strong to possibly
severe storms moves through the marine zones overnight Thursday
into Friday. Winds shift offshore in its wake and could work to
extend the hazardous conditions for small craft into the weekend.
Late in the weekend a new surface ridge builds over the central
Gulf causing winds to slack and seas to return to normal levels.
DJ/17

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 17, 6:28 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Mobile AL
628 AM CDT Wed Apr 17 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
628 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A MODERATE risk of rip currents exists for the beaches of Alabama
and northwest Florida tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

Strong to severe storms with damaging winds and a few tornadoes
are possible Thursday afternoon and Thursday night. Widespread
rainfall amounts of one to two inches with local amounts up to
four inches are possible.

A HIGH risk of rip currents exists for the beaches of Alabama and
northwest Florida Thursday and Friday. A MODERATE risk of rip
currents exists Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>636-650-655-670-675-181130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
628 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms bringing locally gusty winds and reduced
visibilities in heavy rain are possible Thursday afternoon and
Thursday night.

Moderate to strong winds and elevated seas will result in hazardous
conditions for small craft Thursday through Saturday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:28 AM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa67 hr
Apr 17, 3:48 PM CDTSmall Craft AdvisoryMOB66 hr

Nearby

High Surf Advisories in Florida, 2019High Surf Advisories in Alabama, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.